Alabama, 2018

Damaging Winds in Alabama, April 3 to 4, 2018

April 3 to 4, 2018 · NWS BMX · 18 events in 8 counties and zones

A squall line developed over North Mississippi and West Tennessee late in the afternoon on April 3rd ahead of a strong cold front. The atmosphere over North Alabama contained enough instability and shear for an organized QLCS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A squall line developed over North Mississippi and West Tennessee late in the afternoon on April 3rd ahead of a strong cold front. The atmosphere over North Alabama contained enough instability and shear for an organized QLCS. The squall line raced quickly eastward across North Alabama during the evening hours, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 5:47 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 3, 5:47 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
647 PM CDT Tue Apr 3 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Through Tonight.

Very warm southerly flow today has pushed surface temperatures
into the lower 80s across most of Central Alabama. A strong
capping inversion has suppressed convection this afternoon with
the cumulus not showing much vertical development. A pre-frontal
line of convection has developed across western Arkansas and
north Texas. A separate area of thunderstorms over east Texas has
been expanding northeast. It is likely this cluster of storms
will eventually form a line of storms later this afternoon that
moves into northwest Alabama this evening. The air mass over west
Alabama will be untapped as the squall line moves into the area.
CAPE values across northwest Alabama will be near 1500 j/kg with
0-3Km SRH values around 350 k/kg. The northwest counties of
central Alabama have been upgraded to an enhanced risk of severe
storms, where the tornado threat will also be highest. Straight-
line winds will be the primary threat as the line accelerates
eastward. A gradual weakening of the line is expected as it
approaches the I-59 corridor, but still potent enough for isolated
wind damage. Gradient winds ahead the the squall line will be in
the 15-20 mph range with gusts to 35 mph at times.

58/rose

.LONG TERM...
Wednesday through Monday.

Behind the front, we'll notice roughly a 20 degree drop in
temperatures fairly quickly Wednesday morning as cold air advection
pushes into the area. Expect a mild day overall on Wednesday as high
pressure builds in across the area. Clear skies and calm winds
Wednesday night into Thursday will lead to effective radiational
cooling with temperatures dropping into the 30s for most of Central
AL. Counties in the north could drop near or below freezing, so will
add mention for cold weather impacts in the HWO for Thursday
morning.

Our frontal passage looks to be Friday evening into Saturday as a
cold front slides across the area, increasing our rain chances.
Moisture return ahead of the system isn't overly impressive, which
will limit the instability and any severe potential for the weekend.
Another system approaches for early next week, but models vary
substantially on timing, instability, and available moisture.
Therefore, will continue monitoring model trends to determine any
severe potential, but the significant differences between the GFS
and ECMWF lead to too low of confidence to add anything into the HWO
for early next week.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:33 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1133 AM CDT Tue Apr 3 2018

ALZ011>015-017>050-041945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1133 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible tonight generally along and north of
I-85, with a higher threat for areas north of I-59. Damaging winds,
large hail, and a few brief tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

The radar

The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 3, 8:40 PM CST to 8:41 PM CST
Where
Marion County, 6 mi E of Shottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.259, -88.026

Several trees uprooted in the Shottsville Community near the intersection of County Road 126 and Colburn Road.

Thunderstorm Wind, Marion

When
April 3, 8:42 PM CST to 8:43 PM CST
Where
Marion County, 5.56 mi N of Pleasant Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.250, -87.970

Several trees uprooted in the Shiloh Community near the intersection of County Road 73 and County Road 20.

Thunderstorm Wind, Marion

When
April 3, 8:47 PM CST to 8:48 PM CST
Where
Marion County, 3.22 mi ESE of Guin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -87.869

Several trees uprooted on County Road 27 south of Highway 43.

Thunderstorm Wind, Autauga

When
April 3, 8:54 PM CST to 8:55 PM CST
Where
Autauga County, 114.56 mi NNW of Vine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -87.740

Several trees uprooted in the Whitehouse Community near the intersection of County Road 241 and Highway 278.

Thunderstorm Wind, Winston

When
April 3, 8:54 PM CST to 8:55 PM CST
Where
Winston County, 0.73 mi N of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.240, -87.618

Several trees uprooted on Newburg Road in the city of Haleyville.

Thunderstorm Wind, Winston

When
April 3, 9:22 PM CST to 9:23 PM CST
Where
Winston County, 0.34 mi WNW of Lewis Smith Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.082, -87.255

Several trees uprooted and minor damage to several homes along County Road 3174. Damage also occurred to several boat docks in the area.

Thunderstorm Wind, Walker

When
April 3, 9:40 PM CST to 9:41 PM CST
Where
Walker County, 1.39 mi N of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.850, -87.283

Damage to Sears store on Highway 78 in the city of Jasper.

Thunderstorm Wind, Walker

When
April 3, 9:48 PM CST to 9:49 PM CST
Where
Walker County, 2.57 mi WSW of Sipsey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.802, -87.119

Several trees uprooted along Highway 78.

Thunderstorm Wind, Blount

When
April 3, 10:09 PM CST to 10:10 PM CST
Where
Blount County, 3.25 mi SSE of Bangor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.930, -86.740

Several trees uprooted at Graves Gap Road and Holt Circle.

Thunderstorm Wind, Blount

When
April 3, 10:16 PM CST to 10:17 PM CST
Where
Blount County, 1.54 mi NW of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.092, -86.602

Several power lines downed on Briarwood Road in the city of Blountsville.

Thunderstorm Wind, Blount

When
April 3, 10:22 PM CST to 10:23 PM CST
Where
Blount County, 1.33 mi NE of Selfville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.834, -86.654

Several trees uprooted along Spunky Hollow Road and Holloway Road.

Thunderstorm Wind, Etowah

When
April 3, 10:36 PM CST to 10:37 PM CST
Where
Etowah County, 0.74 mi NNW of Mountainboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.160, -86.133

Reports of broken wooden power poles and several trees uprooted near the intersection of Highway 431 and Coal Ridge Road.

Thunderstorm Wind, Etowah

When
April 3, 10:50 PM CST to 10:51 PM CST
Where
Etowah County, 0.77 mi SSW of East Gasden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.989, -86.004

Several trees uprooted along Rainbow Drive near the intersection of Interstate 759.

Thunderstorm Wind, Etowah

When
April 3, 10:50 PM CST to 10:51 PM CST
Where
Etowah County, 1.77 mi SW of Keener
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.129, -85.968

Several trees uprooted and blocking Scenic Highway Road.

Thunderstorm Wind, Etowah

When
April 3, 11:02 PM CST to 11:03 PM CST
Where
Etowah County, 2.82 mi SSE of Sonoma
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.030, -85.920

Several trees uprooted and power lines downed on Pope Road.

Thunderstorm Wind, Cherokee

When
April 3, 11:02 PM CST to 11:03 PM CST
Where
Cherokee County, 2 mi WNW of Centre
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.165, -85.710

Large tree on home with one injury.

Thunderstorm Wind, Cherokee

When
April 3, 11:08 PM CST to 11:09 PM CST
Where
Cherokee County, 0.68 mi NW of Moshat
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.128, -85.627

Small outbuilding destroyed and several trees uprooted on County Road 83 near Highway 411.

Thunderstorm Wind, Calhoun

When
April 4, 11:17 PM CST to 11:18 PM CST
Where
Calhoun County, 2.15 mi SSW of Angel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.800, -85.840

Power lines downed at the intersection of Cedar Springs Road and Post Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751113, 751114, 751116, 751117, 751118, 751120, 751121, 751122, 751125, 751132, 751127, 751137, 751139, 751141, 751142, 751146, 751150, 751155.